Free
Correspondence  |   July 1995
Parkinsonian Signs May Be Related to Bupivacaine Excess
Author Notes
  • Pain Medicine and Rehabilitation at Hermann, The University Center for Pain Medicine and Rehabilitation at Hermann, 6410 Fannin, Suite 470, Houston, Texas 77030.
Article Information
Correspondence
Correspondence   |   July 1995
Parkinsonian Signs May Be Related to Bupivacaine Excess
Anesthesiology 7 1995, Vol.83, 224-225.. doi:
Anesthesiology 7 1995, Vol.83, 224-225.. doi:
To the Editor:--Muravchick and Smith described Parkinsonian signs in a patient after general anesthesia. [1] Of interest, bupivacaine was used, both for intercostal blockade as well as for wound infiltration in a total dose of 225 mg (45 ml of 0.5%). This is the maximum dose that can be used. [2] Indeed, Wood [3] considers 2 mg/kg the highest safe limit, which, in the reported case (80 kg), would have been 160 mg bupivacaine. The rate of injection and rapidity with which blood concentrations of bupivacaine are achieved can alter its toxicity signs. The use of epinephrine could have delayed the absorption of bupivacaine so that a toxic concentration would have been reached only at the end of the procedure. Furthermore, hypercarbia at the conclusion of the case (due to incomplete reversal) would have reduced the central nervous system toxicity/convulsive threshold to bupivacaine. [2] The signs noticed in this case, i.e., dystonic movement and prolonged emergence from anesthesia, thus might have been related to a high blood concentration of bupivacaine. It was unfortunate that the blood bupivacaine concentration was not measured.
M. A. Y. Elias, F.R.C.A., Pain Medicine and Rehabilitation at Hermann, The University Center for Pain Medicine and Rehabilitation at Hermann, 6410 Fannin, Suite 470, Houston, Texas 77030.
(Accepted for publication April 10, 1995.)
REFERENCES
Muravchick S, Smith DS: Parkinsonian symptoms during emergence from general anesthesia. ANESTHESIOLOGY 82:305-307, 1995.
Strichartz GR, Covino BG: Local anesthetics, Anesthesia. Edited by Miller RD. New York, Churchill Livingstone, 1986, pp 437-470.
Wood M: Local anesthetics, Drugs and Anesthesia: Pharmacology for the Anesthesiologists. Edited by Wood M, Wood AJJ. Baltimore, Williams & Wilkins, 1983, pp 341-371.